Alert archive / Tennessee / River Flood Warnings in 2018

River Flood Warning 113, NWS Memphis, TN

July 16, 2018Madison County, Tennessee

NWS Memphis, TN issued this river flood warning at Jul 16, 2018, 7:24 AM CDT for Madison County, Tennessee. It took effect at Jul 16, 2018, 9:35 AM CDT. It was in force for 12 hr.

The area

The outline as issued.

The facts

Issued
Jul 16, 2018, 7:24 AM CDT (12:24 UTC)
In effect from
Jul 16, 2018, 9:35 AM CDT
Expired
Jul 16, 2018, 9:56 PM CDT
In force
12 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
Minor

County Madison County, TN

The radar

The Memphis radar (KNQA), 95 km from the middle of the area, began a volume at 12:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point South Fork Forked Deer River at Jackson (JKNT1).

Action stage
32 ft
Minor stage
34 ft
Moderate stage
37.5 ft
Major stage
39 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

962 
WGUS44 KMEG 161224
FLWMEG
BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Memphis TN
724 AM CDT Mon Jul 16 2018

The National Weather Service has issued a Flood Warning for the S.F. 
Forked Deer River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A followup Flood Statement will be issued this evening or sooner if 
conditions warrant.

For graphical river and flood information...please go to 
www.weather.gov and click near Memphis on the map. Then select Rivers
and Lakes AHPS under current conditions.

Do not drive through flooded areas...turn around don't drown.

Stay tuned to your weather radio and your local news media for the 
latest river information.

&&

TNC113-171225-
/O.NEW.KMEG.FL.W.0113.180716T1435Z-180718T0036Z/
/JKNT1.1.ER.180716T1435Z.180717T0000Z.180717T1836Z.NO/
724 AM CDT Mon Jul 16 2018

The National Weather Service in Memphis TN has issued a 

* Flood Warning for 
  the S.F. Forked Deer River at Jackson
* from Monday July 16 until Tuesday July 17.
* At 07 AM Monday the stage was...32.8 feet.
* Minor flooding is forecast.
* Maximum forecast stage of 36.5 feet on Monday July 16.
* Flood stage is 34.0 feet.
* Forecast to rise above flood stage on Monday July 16 and continue 
  to rise to near 36.5 feet by Monday July 16. The river will fall 
  below flood stage by Tuesday July 17.
At 37.0 feet, Riverside Drive between Jackson and Bemis is closed..  

&&

LAT...LON 3572 8897 3566 8862 3544 8880 3559 8906


$$

ZDM
2 follow-up statements
133 
WGUS84 KMEG 161931
FLSMEG
Flood Statement
National Weather Service Memphis TN
231 PM CDT Mon Jul 16 2018

The Flood Warning continues for the S.F. Forked Deer River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A followup Flood Statement will be issued tomorrow or sooner if 
conditions warrant.

For graphical river and flood information...please go to 
www.weather.gov and click near Memphis on the map. Then select Rivers
and Lakes AHPS under current conditions.

Do not drive through flooded areas...turn around don't drown.

Stay tuned to your weather radio and your local news media for the 
latest river information.

&&

TNC113-171930-
/O.EXT.KMEG.FL.W.0113.000000T0000Z-180717T2300Z/
/JKNT1.1.ER.180716T2313Z.180717T0600Z.180717T1700Z.NO/
231 PM CDT Mon Jul 16 2018

The Flood Warning continues for
  the S.F. Forked Deer River at Jackson
* from Monday July 16 until Tuesday July 17.
* At 02 PM Monday the stage was 32.9 feet.
* Minor flooding is forecast.
* Maximum forecast stage of 35.5 feet on Tuesday July 17.
* Flood stage is 34.0 feet.
* Forecast to rise above flood stage by Monday July 16 and continue 
  to rise to near 35.5 feet by Tuesday July 17. The river will fall 
  below flood stage by late Tuesday July 17.
* At 36.0 feet...Businesses in low lying areas near the river are 
  flooding.

&&

LAT...LON 3572 8897 3566 8862 3544 8880 3559 8906


$$

WLC
118 
WGUS84 KMEG 170256
FLSMEG
Flood Statement
National Weather Service Memphis TN
956 PM CDT Mon Jul 16 2018

The Flood Warning continues for the S.F. Forked Deer River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A followup Flood Statement will be issued when conditions warrant.

For graphical river and flood information...please go to 
www.weather.gov and click near Memphis on the map. Then select Rivers
and Lakes AHPS under current conditions.

Do not drive through flooded areas...turn around don't drown.

Stay tuned to your weather radio and your local news media for the 
latest river information.

&&

TNC113-170326-
/O.CAN.KMEG.FL.W.0113.000000T0000Z-180717T2300Z/
/JKNT1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
956 PM CDT Mon Jul 16 2018

Forecast information for
  S.F. Forked Deer River at Jackson
* At 09 PM Monday the stage was 32.8 feet.
* No flooding is currently forecast.
* Flood stage is 34.0 feet.
* Forecast...The river has crested and will continue falling.
* At 36.0 feet...Businesses in low lying areas near the river are 
  flooding.

&&

LAT...LON 3572 8897 3566 8862 3544 8880 3559 8906


$$

WLC

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this river flood warning went out at Jul 16, 6:49 AM CDT, 35 minutes earlier.

Area forecast discussion, Jul 16, 6:49 AM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
649 AM CDT Mon Jul 16 2018

.UPDATE...

Updated to include 12Z aviation discussion below.

&&

.PREV DISCUSSION... /issued 349 AM CDT Mon Jul 16 2018/

DISCUSSION...

A cluster of thunderstorms has developed over West Tennessee over
the last hour or so...likely along an outflow boundary from
convection earlier in the day. See no reason why these should
dissipate before sunrise...but they will likely shift into middle
Tennessee over the next few hours. Temperatures this morning are
running a few degrees cooler than they were at this time last
night. Most of the Midsouth is in the Middle 70s. Morning lows
will be mostly in the low 70s.

Cooler temperatures...ongoing and anticipated rainfall, and
abundant cloud cover should all help to keep temperatures below
Heat Advisory criteria today. However, dew points remain elevated
in the middle 70s, so even a brief period of clear skies will
likely result in a surge of heat indices well into the triple
digits.

It looks like we are beginning a bit of a pattern change across
the Midsouth. The surface high pressure and ridge aloft that has
dominated our weather pattern for the last week or so is being
replaced with northwest flow. As a result, we should see a few
days of enhanced pops and slightly cooler temperatures. Widespread
organized severe thunderstorms are not expected...however this
time of year any thunderstorms are capable of any likely to
produce frequent lightning and locally strong wind gusts. We also
have to keep an eye to our Northwest in anticipation of an MCS
moving into the area.

Highs today and tomorrow will likely be in the low 90s...but we
may manage to stay out of the 90s during the middle part of the
work week as a trough deepens over the East Coast.

Guidance has been consistent for the past couple of runs that a
significant trough will develop over the Eastern US late in the
work week. The GFS is more robust with this scenario. Will lean
toward the cooler side of guidance Friday into next weekend.
Expect near to slightly below normal temperatures. We may see some
rain Friday...but overall next weekend looks dry.

30

&&

AVIATION...
/12z TAFs/

Ongoing convection just to the south of KMKL will shift southeastward
over the next couple of hours. It may affect TUP in the short
term, but confidence remains low at this time. VLIFR conds at
TUP will improve to VFR by 16/15Z as low ceilings lift.

Scattered storms are anticipated to develop by early afternoon at
the southern sites, MEM and TUP. Brief MVFR/IFR conds will be
possible with any storms that may develop over either site. Winds
at all sites will remain 5-7 kts from the west through much of
the period, before shifting to the north near the end of the
period as a cold front moves across the area.

AC3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 16, 3:58 AM CDT, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
358 AM CDT Mon Jul 16 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-171100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
358 AM CDT Mon Jul 16 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Strong thunderstorms will be possible today across all of the
Midsouth. Damaging winds and heavy rainfall will be the main
threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A few strong to severe storms will be possible Tuesday as a cold
front influences the region. Damaging winds and heavy rainfall
will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Jul 16, 5:26 AM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
526 AM CDT MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     FLASH FLOOD      JACKSON                 35.63N 88.83W
07/16/2018                   MADISON            TN   911 CALL CENTER

            A NUMBER OF ROADS ARE FLOODED IN AND AROUND DOWNTOWN
            JACKSON. LABUTH AT LAWRENCE SWITCH AND HIGHWAY 45 BYPASS
            AT AIRWAYS.

&&

AJC
Local storm report, Jul 16, 7:02 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
702 AM CDT MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 AM     FLASH FLOOD      1 SE MEDON              35.45N 88.85W
07/16/2018                   MADISON            TN   BROADCAST MEDIA

            WATER OVER BRIDGES ON LOWERY ROAD IN MEDON.

&&

AJC
Local storm report, Jul 16, 7:05 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
705 AM CDT MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 AM     FLASH FLOOD      1 SSE MEDON             35.45N 88.86W
07/16/2018                   MADISON            TN   BROADCAST MEDIA

            FIRE DEPARTMENT IS RESCUING 4 TO 5 PEOPLE OUT OF THEIR
            HOMES ON SWINK ROAD DUE TO FLOODING.

&&

AJC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:04 PM CDTAreal Flood AdvisoryMEGFayette, Haywood, Lauderdale, Shelby, Tipton116 min
Jul 15, 7:14 PM CDTSpecial Weather StatementMEGShelby46 min
Jul 15, 7:32 PM CDTSevere Thunderstorm WarningMEGShelby28 min
Jul 16, 4:12 AM CDTFlash Flood WarningMEGChester, Crockett, Gibson, Hardeman, Madison3 hr
Jul 16, 7:15 AM CDTAreal Flood WarningMEGChester, Hardeman, Madison3 hr
Jul 16, 1:43 PM CDTHeat AdvisoryMEGDyer, Lake, Lauderdale, Shelby, Tipton6 hr

Nearby

River Flood Warnings in Tennessee, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.